Hail, Nolan
- When
- June 13, 4:15 PM CST
- Where
- Nolan County, 1.5 mi NNW of Roscoe
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.450, -100.540
On June 13, thunderstorms developed along an outflow boundary across Northwest Texas. A supercell thunderstorm moved southeast across Haskell County and produced a strong tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
On June 13, thunderstorms developed along an outflow boundary across Northwest Texas. A supercell thunderstorm moved southeast across Haskell County and produced a strong tornado. There was significant damage near Rule. Also, large hail and widespread 60 to 70 mph winds were reported with this severe storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 13, 2:39 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 339 PM CDT SAT JUN 13 2009 .SHORT TERM... SURFACE MAP THIS AFTERNOON INDICATES A SURFACE FRONT FROM NORTH CENTRAL OKLAHOMA WESTWARD INTO THE TEXAS PANHANDLE. A DRYLINE EXTENDED ALONG THE TEXAS/NEW MEXICO BORDER INTO THE TRANSPECOS REGION. STORMS HAVE BEGUN DEVELOPING FROM THE TEXAS SOUTH PLAINS INTO THE TRANSPECOS. WEST CENTRAL TEXAS IS SOUTH AND EAST OF THESE BOUNDARIES WITH EXTREME INSTABILITY OVER THE AREA. SBCAPES ARE IN THE 4500 TO 5000 J/KG RANGE FROM ABILENE TO SAN ANGELO TO OZONA. STORMS SHOULD CONTINUE TO DEVELOP ALONG THE BOUNDARIES AND MOVE EAST INTO WEST CENTRAL TEXAS. MESOANALYSIS DOES INDICATE GOOD MOISTURE CONVERGENCE THROUGH THE BIG COUNTRY...SO STORMS COULD DEVELOP EARLY IN THIS AREA. AN MCS OR TWO MAY DEVELOP THIS EVENING AND MOVE SOUTHEAST ACROSS THE BIG COUNTRY...SO VERY HEAVY RAINFALL MAY BE A CONCERN. COULD BE ANOTHER ROUND OF STORMS DEVELOP ALONG THE DRYLINE TO OUR WEST SUNDAY AFTERNOON/EVENING...AND MOVING EAST INTO THE WESTERN PART OF THE CWA. .LONG TERM... THE UPPER LEVEL RIDGE OVER THE CENTRAL U.S. WILL CONTINUE TO FLATTEN THE FIRST PART OF THE WORK WEEK AS SHORTWAVES EJECT OUT OF THE WEST COAST TROUGH AND INTO THE CENTRAL PLAINS. UPPER RIDGE BEGINS TO AMPLIFY AGAIN BY MID WEEK AS THE RIDGE BUILDS TO THE NORTHWEST. WARM 700 MB TEMPERATURES SHOULD CAP THE ATMOSPHERE DURING THE LONG TERM PERIOD AND WITH THE DRYLINE REMAINING WEST OF WEST CENTRAL TEXAS...WE WILL CONTINUE THE DRY FORECAST. THE GFS DOES BRING A COLD FRONT INTO THE BIG COUNTRY FRIDAY...BUT WE WILL NOT JUMP ON THIS YET...CONTINUING THE HOT TEMPERATURES THROUGH THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 74 99 72 100 74 / 50 10 10 10 10 SAN ANGELO 74 103 74 102 74 / 20 10 10 10 10 JUNCTION 73 101 74 100 74 / 20 10 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 09/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 320 PM CDT SAT JUN 13 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-142030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 320 PM CDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE RISK AREA IS GENERALLY ALONG AND WEST OF A BROWNWOOD TO OZONE LINE. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS TODAY AS A DRY LINE DEVELOPS OUT TO THE WEST. IN ADDITION...A STATIONARY FRONT WILL LINGER ACROSS NORTH TEXAS THROUGH THE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST AND NORTH OF THE AREA...THEN MOVE INTO WEST CENTRAL TEXAS DURING THE LATE AFTERNOON HOURS. THESE STORMS ARE EXPECTED TO CONTINUE INTO THE NIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1239 PM CDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 10 E MASON 30.75N 99.06W
06/12/2009 E1.75 INCH MASON TX PUBLIC
GOLFBALL SIZE HAIL WAS REPORTED IN ART.
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1241 PM CDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 10 E MASON 30.75N 99.06W
06/12/2009 MASON TX PUBLIC
NUMEROUS TREE LIMBS AND A FEW TREES WERE BLOWN DOWN.
&&
MCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 428 PM CDT SAT JUN 13 2009 TXZ049-054-132230- NOLAN TX-FISHER TX- 428 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT FOR NOLAN AND FISHER COUNTIES... AT 428 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHEAST OF ROSCOE...MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ROSCOE BY 445 PM CDT SWEETWATER AND LAKE SWEETWATER BY 515 PM CDT GANNON...BUSBY AND CAPITOLA BY 530 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR WEST CENTRAL TEXAS.
The San Angelo radar (KSJT), 120 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
6 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.
A National Weather Service survey team found a quarter mile wide EF2 tornado that tore the roof off of four homes and desroyed several outbuildings, irrigation sprinklers, and power poles.
Thunderstorm wind gusts from 60 to 70 mph were reported.
A photo of this tornado over an open field was capatured by a passerby using a cell phone camera. The path length was estimated and the times were synchronized with radar data.
A telephone pole was reportedly blown down.
A brief tornado was reported.
A wind gust of 60 mph was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177970, 177972, 177556, 177973, 177979, 177992, 185485, 177993, 177987, 178000, 177986, 177995, 178001, 177997.